A New Lower Bound for Classic Online Bin Packing

  • János Balogh
  • József Békési
  • György Dósa
  • Leah EpsteinEmail author
  • Asaf Levin
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11926)


We improve the lower bound on the asymptotic competitive ratio of any online algorithm for bin packing to above 1.54278.

We demonstrate for the first time the advantage of branching and the applicability of full adaptivity in the design of lower bounds for the classic online bin packing problem. We apply a new method for weight based analysis, which is usually applied only in proofs of upper bounds. The values of previous lower bounds were approximately 1.5401 and 1.5403.


  1. 1.
    Babel, L., Chen, B., Kellerer, H., Kotov, V.: Algorithms for on-line bin-packing problems with cardinality constraints. Discrete Appl. Math. 143(1–3), 238–251 (2004)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Balogh, J., Békési, J., Dósa, G., Epstein, L., Levin, A.: Online bin packing with cardinality constraints resolved. In: Proceedings of the 25th European Symposium on Algorithms (ESA2017), pp. 10:1–10:14 (2017)Google Scholar
  3. 3.
    Balogh, J., Békési, J., Dósa, G., Galambos, G., Tan, Z.: Lower bound for 3-batched bin packing. Discrete Optim. 21, 14–24 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Balogh, J., Békési, J., Dósa, G., Epstein, L., Levin, A.: A new and improved algorithm for online bin packing. In: Proceedings of the 26th European Symposium on Algorithms (ESA 2018), pp. 5:1–5:14 (2018)Google Scholar
  5. 5.
    Balogh, J., Békési, J., Galambos, G.: New lower bounds for certain classes of bin packing algorithms. Theoret. Comput. Sci. 440, 1–13 (2012)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Békési, J., Dósa, G., Epstein, L.: Bounds for online bin packing with cardinality constraints. Inf. Comput. 249, 190–204 (2016)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Blitz, D.: Lower bounds on the asymptotic worst-case ratios of on-line bin packing algorithms. Technical report 114682, University of Rotterdam (1996). M.Sc. thesisGoogle Scholar
  8. 8.
    Brown, D.J.: A lower bound for on-line one-dimensional bin packing algorithms. Coordinated Science Laboratory Report no. R-864 (UILU-ENG 78–2257) (1979)Google Scholar
  9. 9.
    Csirik, J., Woeginger, G.J.: On-line packing and covering problems. In: Fiat, A., Woeginger, G.J. (eds.) Online Algorithms. LNCS, vol. 1442, pp. 147–177. Springer, Heidelberg (1998). Scholar
  10. 10.
    Epstein, L.: A survey on makespan minimization in semi-online environments. J. Sched. 21(3), 269–284 (2018)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Fujiwara, H., Kobayashi, K.M.: Improved lower bounds for the online bin packing problem with cardinality constraints. J. Comb. Optim. 29(1), 67–87 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Heydrich, S., van Stee, R.: Beating the harmonic lower bound for online bin packing. In: Proceedings of 43rd International Colloquium on Automata, Languages, and Programming (ICALP 2016), pp. 41:1–41:14 (2016)Google Scholar
  13. 13.
    Johnson, D.S.: Near-optimal bin packing algorithms. Ph.D. thesis, MIT, Cambridge (1973)Google Scholar
  14. 14.
    Johnson, D.S.: Fast algorithms for bin packing. J. Comput. Syst. Sci. 8, 272–314 (1974)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Johnson, D.S., Demers, A., Ullman, J.D., Garey, M.R., Graham, R.L.: Worst-case performance bounds for simple one-dimensional packing algorithms. SIAM J. Comput. 3, 256–278 (1974)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Lee, C.C., Lee, D.T.: A simple online bin packing algorithm. J. ACM 32(3), 562–572 (1985)CrossRefGoogle Scholar
  17. 17.
    Liang, F.M.: A lower bound for on-line bin packing. Inf. Process. Lett. 10(2), 76–79 (1980)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Ramanan, P., Brown, D.J., Lee, C.C., Lee, D.T.: Online bin packing in linear time. J. Algorithms 10, 305–326 (1989)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Seiden, S.S.: On the online bin packing problem. J. ACM 49(5), 640–671 (2002)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Ullman, J.D.: The performance of a memory allocation algorithm. Technical report 100, Princeton University, Princeton (1971)Google Scholar
  21. 21.
    van Vliet, A.: An improved lower bound for online bin packing algorithms. Inf. Process. Lett. 43(5), 277–284 (1992)CrossRefGoogle Scholar
  22. 22.
    Yao, A.C.C.: New algorithms for bin packing. J. ACM 27, 207–227 (1980)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2020

Authors and Affiliations

  • János Balogh
    • 1
  • József Békési
    • 2
  • György Dósa
    • 3
  • Leah Epstein
    • 4
    Email author
  • Asaf Levin
    • 5
  1. 1.Institute of InformaticsUniversity of SzegedSzegedHungary
  2. 2.Department of Applied Informatics, Gyula Juhász Faculty of EducationUniversity of SzegedSzegedHungary
  3. 3.Department of MathematicsUniversity of PannoniaVeszprémHungary
  4. 4.Department of MathematicsUniversity of HaifaHaifaIsrael
  5. 5.Faculty of Industrial Engineering and ManagementThe TechnionHaifaIsrael

Personalised recommendations